Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 5, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Mar 9, 1998, 3:14 AM EST for Brunswick County, North Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 9, 1998, 3:14 AM EST (08:14 UTC)
- Expired
- Mar 9, 1998, 4:00 AM EST
- In force
- 46 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 3:24 AM EST | Thunderstorm Wind 60 | Caswell Beach, NC | OAK ISLAND COAST GUARD STATION REPORTED 67 MPH THUNDERSTORM GUST. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 2:15 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 628 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
206
WUUS1 KILM 090815 RRA
SVRILM
NCC019-090900-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
314 AM EST MON MAR 9 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...
* SEVERE THUNDERSTORM WARNING FOR...
BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA
* UNTIL 400 AM EST
* AT 310 AM EST... LOCAL LAW ENFORECMENT REPORTED A SEVERE
THUNDERSTORM WITH WINDS IN EXCESS OF 58 MPH 25 MILES WEST OF
WILMINGTON NEAR ASH MOVING EAST - NORTHEAST AT 70 MPH.
* THIS STORM WILL BE IN THE VICINITY OF...
BOLIVIA BY 320 AM EST
WINNABOW BY 320 AM EST
BOILING SPRINGS LAKE BY 320 AM EST
LELAND BY 325 AM EST
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
SQI
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:11 AM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Mar 9, 2:11 AM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 211 AM EST MON MAR 9 1998 RAH/CAE: CONTINUE AM SHRA OVER SC AND SHRA/TSRA OVER SERN NC... THEN CLDY AND WINDY. TEMPS IN THE LOW/MID 70S LOOK FINE. BEST INSTABILITY PER ADAP OVER ERN NC...JUST N OF CWA THIS MORNING. IMPRESSIVE LINE OF TSRA MOVG INTO ERN PARTS OF OUR CWA EARLY THIS AM. STRONG WINDS AT 1000 FT... NOT TRANSLATING TO THE MORE STABLE SFC... WHERE MARINE LAYER HAS BEEN PLAYING ITS PART. AT PRESENT SPEED... SHOULD SEE THE STORMS EXIT SC BEFORE 4 AM... WITH TSRA STILL OVER SERN SC FOR A CPL HRS AFTER ZONE ISSUANCE. RAIN TAPERING OFF THROUGH MID MORNING. EXPECT CLDS TO LINGER THROUGH MUCH OF THE DAY HOWEVER AS PREFRONTAL WINDS ONLY TURN SW AND THERE WILL BE PLENTY OF LLVL MOISTURE TO WORK WITH. BREEZY TON WITH CLEARING SKIES AS WINDS TURN MORE W/NW AND COOLER AIR FILTERS IN. MOSTLY SUNNY AND BREEZY YET FOR TUE. MID 50S FINE. CWF: WL CONTINUE GALES WITH FPSN7 WINDS SHOWING SOME INCRS THIS AM... AND PCPN NOW MOVING INTO THE NRN SC WATERS. HEAVY SURF MAY BE OKAY FOR THE AM HRS AS STRONG SRLY WINDS CONTINUE. SEAS ARND 10 FT. WL CONT S BECOMING SW THIS AFTN. W TON SHIFTING NW... STILL SCA WINDS UNTIL TUE. z ILM TU 074/043 056/029 700 FLO RU 070/039 054/027 400 SQI
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 2:37 AM EST | Tornado Warning | ILM | Columbus | 33 min |
| Mar 9, 3:30 AM EST | Severe Thunderstorm Warning | ILM | New Hanover, Pender | 55 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.